Oregon, 2019

Wildfire in Oregon, August 9 to 19, 2019

August 9 to 19, 2019 · NWS MFR · 1 event in 1 county or zone

The lightning caused Ward Fire started early on the afternoon of 08/09/19. The fire rapidly spread by running and spotting, aided by topography and winds.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFR wrote it up.

The lightning caused Ward Fire started early on the afternoon of 08/09/19. The fire rapidly spread by running and spotting, aided by topography and winds. As of the last report at 0430 PDT on 08/19/19, the fire covered 1301 acres and was 100 percent contained. No structures were lost and 3.3 million dollars had been spent on firefighting efforts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before the first event at Aug 9, 12:55 PM PST, 5 minutes earlier.

Area forecast discussion, Aug 9, 12:55 PM PST, 5 minutes before
Area Forecast Discussion
National Weather Service Medford OR
155 PM PDT Fri Aug 9 2019

.DISCUSSION...The main point I'd like to stress today is to be
sure to stay tuned to local media and the National Weather Service
in case we issue any warnings. This means, be ready to follow your
severe weather plan (go to the interior room of the lowest floor
etc.). As soon as you hear thunder, go inside because you're at
risk of being struck by lightning.

A low pressure system is off the coast of northern California and
will track eastward into Humboldt County over the course of today.
This will put southern Oregon and northern California in the upper
right quadrant of the low, which is traditionally a pattern that
could produce thunderstorms for our area. The main thing to note
with these thunderstorms is that a few of them could become strong
or even severe (wind gusts in excess of 60 mph or hail the size of
quarters (1 inch in diameter)). Additionally, although most
storms will produce only a few lightning strikes; a few of them
will generate numerous lightning. Remember, when thunder roars, go
indoors.

Overall, the severe thunderstorm parameters as shown by the models
and our morning sounding suggest a marginal to slight severe
weather risk. This is consistent with the Storm Prediction
Center's diagnosis which shows the best chance for severe weather
occurring in the Rogue Valley and along the Cascades northward and
eastward toward Bend. The chance for any storm to become severe,
however, will occur across most of southern Oregon and northern
California east of the coastal range and extending south to Mt.
Shasta City. The Storm Prediction Center has already issued a
mesoscale discussion indicating a 60 percent probability of
needing a severe thunderstorm watch. This lends more credence to
my bottom line: be prepared for warnings today.

The storms will not produce much rain at first (which is probably
the worst thing for our area in terms of wildfire threat, see the
fire discussion below), but tonight, rainfall will increase with
the storms and showers as they slow down. Have increased
precipitation overnight and tomorrow. We are slightly concerned
about the burn scar along Interstate 5 at the Milepost 97 fire.
But preliminary reports about the areas of most concern (higher
burn severity) have not come in yet. As a result we will have to
continue monitoring the situation for any possible debris flows.

The thunderstorm threat will continue on Saturday for most of the
area, but we are not expecting severe thunderstorms. Thus, this
afternoon and evening will see the biggest impact of the forecast
period.

Things begin to calm down Saturday night and Sunday, as the thermal
trough builds in again Sunday into next week. Temperatures aren't
expected to climb as high as they were this week, and another
disturbance could brush by the north of our area by the end of next
week. -Schaaf

&&

.AVIATION...For the 09/18Z TAFs...The main threat through this
evening will be thunderstorms, some of which could be severe. Severe
storms are defined as storms that could result in winds or wind
gusts at or in excess of 52 kts and hail size of an inch.

Thunderstorms will increase as the afternoon progresses, continue
through this evening, then decreasing late this evening and tonight.
The three main threats are gusty and erratic winds outside of the
core of storms, heavy rain and hail. Roseburg, Medford and Klamath
Falls airports are all under the threat for thunderstorms near by or
overhead through this evening. Showers and thunderstorms will result
in higher terrain becoming at least partly obscured while heavy rain
could result in occasional MVFR/IFR ceilings and visibilities.

Thunderstorms will decrease in intensity and coverage late this
evening and tonight, then could be a concern again Saturday,
especially in the afternoon mainly along and east of the Cascades.
MVFR ceilings are still possible with terrain partly obscured in
showers and thunderstorms tonight through Saturday afternoon.
-Petrucelli

&&

.MARINE...Updated 200 PM PDT Friday 09 August 2019...The main
concern late this afternoon and evening will be the potential for
isolated thunderstorms that could produce locally gusty winds in
excess of 35 kts. This by no means is a slam dunk and the main
purpose is to raise awareness to anyone that is out during this time
period.

Meanwhile, winds and seas will remain relatively calm through
Sunday, except for gusty winds near thunderstorms late this
afternoon and evening. Scattered showers and isolated thunderstorms
are expected tonight, then the threat of storms will move inland
Saturday.

The thermal trough will strengthen along the coast beginning on
Monday. This will bring increasing north winds and choppy seas to
areas south of Cape Blanco Monday into Tuesday. -Petrucelli

&&

.FIRE WEATHER...Updated 100 PM PDT Friday 09 August 2019...A
critical weather pattern is expected through Saturday. A closed
upper low is currently off the Northern California coast and will
bring increasing instability, moisture, and trigger to support
abundant lightning. Scattered thunderstorms are expected across much
of the forecast area this afternoon, tonight, and Saturday. Red Flag
Warnings continue through 10pm Saturday from the Cascades eastward,
and until 5pm Saturday west of the Cascades. Also, the Red Flag
Warning doesn't start until 11am Saturday for Modoc County.

Storms will move fast from south to north today, and moisture below
the clouds will be minimal today, so thunderstorms will tend to be
drier today. Thunderstorms will trend wetter tonight and Saturday as
storm motion slows down and moisture increases. Wetting rains become
a better possibility Saturday morning into Saturday evening.
Additionally, we are under a slight risk for severe thunderstorms
today, and this is not common for our forecast area, occurring once
every 2 years or so. This means that storms have an increased chance
for 60 mph winds and hail the size or quarters. For crews engaged in
initial attack, please keep this in mind, and please feel free to
call the fire desk at the office if you have any questions.

One other aspect of this system is the above normal risk for
nighttime thunderstorms. This looks likely tonight per the latest
model guidance, particularly for areas along and west of the
Cascades.

Storms will generally diminish from west to east Saturday evening as
the low moves eastward and more stable air mass moves in behind it.

Sharply warmer and drier conditions are expected by Sunday, with
high temperatures right around normal Sunday. Models trends suggest
upper troughing and cooler conditions by early-mid next week.
-Keene

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...Red Flag Warning until 10 PM PDT Saturday for
     ORZ616-617-620>625.

CA...Red Flag Warning until 10 PM PDT Saturday for
     CAZ280-281-284-285.

Pacific Coastal Waters...None.

In the hours before

Special weather statement, Aug 9, 12:59 PM PST, 1 minute before
Special Weather Statement
National Weather Service Medford OR
159 PM PDT Fri Aug 9 2019

ORZ025-027-028-092145-
Siskiyou Mountains and Southern Oregon Cascades OR-
South Central Oregon Cascades OR-Eastern Douglas County Foothills OR-
159 PM PDT Fri Aug 9 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DOUGLAS...
NORTHEASTERN JACKSON AND WEST CENTRAL KLAMATH COUNTIES UNTIL 245 PM
PDT...

At 158 PM PDT, Doppler radar was tracking a strong thunderstorm 9
miles northwest of Malone Springs, or 21 miles south of Crater Lake,
moving north at 35 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Crater Lake, Crater Lake National Park, Crater Lake Lodge, Union
Creek, Thousand Springs Sno-Park, Highway 62 Near Crater Lake, Rogue
Gorge and Natural Bridge Campground.

This includes the following highways...
 Highway 230 in Oregon near mile marker 1.
 Highway 62 in Oregon between mile markers 54 and 78.

LAT...LON 4253 12211 4251 12235 4294 12248 4297 12212
TIME...MOT...LOC 2058Z 173DEG 32KT 4261 12225

SK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Siskiyou Mountains & Southern Oregon Cascades

When
August 9, 1:00 PM PST to August 19, 3:30 AM PST
Where
Siskiyou Mountains & Southern Oregon Cascades forecast zone
Reported by
Other Federal Agency
Coordinates
42.495, -122.645 (the zone’s center; the record gives no point)

The lightning caused Ward Fire started early on the afternoon of 08/09/19. The fire rapidly spread by running and spotting, aided by topography and winds. As of the last report at 0430 PDT on 08/19/19, the fire covered 1301 acres and was 100 percent contained. No structures were lost and 3.3 million dollars had been spent on firefighting efforts.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2019Every state in 2019This day in weather historyWarnings in Oregon, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 834780.